Thursday, June 06, 2013

Iodine: The love-hate relationship

As an endocrinologist, I don't usually have patient situations so dire that I fear for their lives. Sure, I'm frequently involved in sick patients, the post-cardiac surgical patients or the trauma patients who are steps away from death. But my patients, people I play a direct role over?
Yesterday was one such day. I hesitantly put her in harm's way, and referred her to see a surgeon- she was quoted a 10% chance of mortality in the OR. It was an extreme case of amiodarone-induced thyrotoxicosis.
As you know, about a third of amiodarone is iodine. Iodine is the substrate from which the thyroid gland produces thyroxine and triiodothyronine. As such, any exposure to high concentrations of iodine may induce hyperthyroidism (and hypothyroidism, but that's a different story) by means of an exaggerated Jod-Basedow phenomenon (also called type 1 Amiodarone induced hyperthyroidism) or thyroiditis (type 2).
Mrs. J was a 60-something woman with a history of hypertrophic cardiomyopathy, complicated by atrial fibrillation and other tachyarrhythmias. And so not surprisingly her cardiologist put her on Amiodarone in an attempt to tame the heart. After a year, her cardiac status did not get better- she kept going in and out of the hospital for congestive heart failure. During one such visit, she was found to be markedly hyperthyroid.
Her Amiodarone stopped prior to her visit to her. When I saw her, despite having been off this for 2 months, and having been on maximal methimazole therapy, her free T4 was above the upper limit of measurement for our lab (above 6), her free T3 was 12. Her levels were worse than they were the month before. And despite calcium channel and beta blockade her heart was ticking away at 120 beats a minute.
And so, this was a situation all endocrinologists hate. What the heck do I do?
The temporal sequence makes type 2 AIT unlikely, as thyroiditis is expected to have at least improved two months later. So we are likely dealing with type 1. You might consider the conventional therapeutic options for hyperthyroidism: antithyroid medications to slow down production of new hormone, radioactive iodine ablation or thyroidectomy. Unfortunately the norms don't apply here.
Because by the time you see them, the gland is already supersaturated with iodine from the Amiodarone, antithyroid medications have very little effect. Likewise, radioactive iodine will not work- one would simply pee out the I131 you administer. Which leaves you with surgery. But you'd need to find a gutsy (crazy) surgeon and anesthesiologist who would take a severely thyrotoxic patient to the OR.
You could wait it out, but the halflife of Amiodarone is 100 days, and it may take upwards of 10 months before they become euthyroid. Many patients can't wait that long. Mrs. J was one of them. Her cardiologist was nervous she was going to go into some fatal tachyarrhythmia, or die of congestive heart failure, if we did nothing.
Which takes us to yesterday. We admitted her a couple of days before the planned surgery to have a better hold of things. She spent some nights in the ICU, but on the day of surgery despite maximal doses of Esmolol, she remained tachycardic. But she remained strong-willed, and keen to have surgery. Despite the odds given by the surgeon, she was ready to proceed.
I saw her a few minutes before they wheeled her to the OR. She was in a room full of family, most of whom were in tears. Her husband held on to her, crying, worried this was the last time he'd see her alive.
I held her hand and told her she was in good hands- she had a good surgeon working on her- though deep in my heart I hated that we had no other option but surgery (some have published case reports suggesting plasmapheresis to perhaps be beneficial- but data is weak). I wasn't sure I would be able to forgive myself should something bad happen to her.
I came home from work worried and distracted. However at 3 PM, I got the call- she sailed through surgery and was in recovery. It was a big burden off my shoulder, and what a relief it was. I saw her before I started clinic today, and despite the JP drain in her neck, she gave me a hug.
But this was a reminder to me of what a challenge Amiodarone-induced thyrotoxicosis is to treat. As good as a medication it is, the truth is us endos have a love-hate relationship with this medication.

5 Comments:

Blogger huajern said...

Interesting patient.
Luckily I haven't seen such a bad case of amoidarone-induced thyrotoxicosis yet. How often is it so severe?

12:04 PM  
Blogger vagus said...

I see about 1-2 of these a year. Of course, anecdotally isn't a good representation since I'm after all a thyroid specialist and there is a referral bias.
That being said, this patient had the perfect storm as he was not only hyperthyroid, but also had hypertrophic cardiomyopathy with bad hemodynamics so we had to be aggressive with surgery

1:24 PM  
Blogger Saiful said...

We've used Potassium Perchlorate in these cases along with effective doses of Neomercazole of at least 60mg daily.

6:11 PM  
Blogger vagus said...

I believe Neomercazole is a prodrug, converted to Methimazole which is exactly what we used.
Potassium Perchlorate isn't available here, but works by blocking uptake of iodine- kinda like Methimazole. So, in cases like AIT where the thyroid is already laden with iodine I doubt both of these are very effective.
Also I didn't add that our patient was starting to develop agranucytosis- presumably this is an adverse event also possible with Neomercazole.

7:38 AM  
Anonymous Anonymous said...

I just wondered why the cardiologist did not monitor the thyroid hormone levels when the patient was placed on amiodarone. I am sure LIVER function tests were carried out?

11:39 PM  

Post a Comment

<< Home